Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 128, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2019, 6:34 PM CDT for Chippewa County, Wisconsin. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2019, 6:34 PM CDT (23:34 UTC)
- Expired
- Jul 19, 2019, 7:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
County Chippewa County, WI
The radar
The La Crosse radar (KARX), 132 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 2:41 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 848 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.9
The text
As transmitted.
640
WUUS53 KMPX 192334
SVRMPX
WIC017-200030-
/O.NEW.KMPX.SV.W.0128.190719T2334Z-190720T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
634 PM CDT Fri Jul 19 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Chippewa County in west central Wisconsin...
* Until 730 PM CDT.
* At 634 PM CDT, severe thunderstorms were located along a line
extending from near Sheldon to 9 miles west of Cornell to 6 miles
north of Colfax, moving east at 50 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Severe thunderstorms will be near...
Cornell around 650 PM CDT.
Chippewa Falls around 655 PM CDT.
Lake Wissota around 700 PM CDT.
Cadott around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for west central
Wisconsin.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 4486 9163 4487 9165 4501 9165 4529 9097
4529 9093 4486 9092
TIME...MOT...LOC 2334Z 290DEG 42KT 4536 9103 4521 9134 4509 9168
HAIL...1.00IN
WIND...80MPH
$$
BORGHOFF3 follow-up statements
854
WWUS53 KMPX 192352
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Fri Jul 19 2019
WIC017-200030-
/O.CON.KMPX.SV.W.0128.000000T0000Z-190720T0030Z/
Chippewa WI-
652 PM CDT Fri Jul 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CHIPPEWA COUNTY...
At 651 PM CDT, severe thunderstorms were located along a line
extending from near Sheldon to near Cornell to near Bloomer, moving
southeast at 40 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
These severe storms will be near...
Cornell around 655 PM CDT.
Lake Wissota around 710 PM CDT.
Stanley and Cadott around 720 PM CDT.
Boyd around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for west central
Wisconsin.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 4486 9163 4487 9165 4501 9165 4529 9097
4529 9093 4486 9092
TIME...MOT...LOC 2351Z 294DEG 35KT 4528 9097 4515 9121 4503 9155
HAIL...1.00IN
WIND...80MPH
$$
BORGHOFF268
WWUS53 KMPX 200016
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
716 PM CDT Fri Jul 19 2019
WIC017-200030-
/O.CON.KMPX.SV.W.0128.000000T0000Z-190720T0030Z/
Chippewa WI-
716 PM CDT Fri Jul 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN CHIPPEWA COUNTY...
At 715 PM CDT, severe thunderstorms were located along a line
extending from 10 miles south of Jump River to 6 miles north of Thorp
to Cadott, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Stanley around 730 PM CDT.
Other locations impacted by these severe thunderstorms include
Bateman and Otter Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for west central
Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4486 9136 4487 9140 4524 9110 4529 9097
4528 9093 4486 9092
TIME...MOT...LOC 0015Z 291DEG 43KT 4521 9079 4504 9084 4493 9118
HAIL...1.00IN
WIND...60MPH
$$
BORGHOFF522
WWUS53 KMPX 200029
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Fri Jul 19 2019
WIC017-200039-
/O.EXP.KMPX.SV.W.0128.000000T0000Z-190720T0030Z/
Chippewa WI-
729 PM CDT Fri Jul 19 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHIPPEWA COUNTY WILL
EXPIRE AT 730 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Wisconsin.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.
LAT...LON 4486 9136 4487 9140 4524 9110 4529 9097
4528 9093 4486 9092
TIME...MOT...LOC 0029Z 290DEG 42KT 4521 9079 4504 9084 4493 9118
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:11 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 19, 4:11 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT Fri Jul 19 2019
.SHORT TERM...(This evening through Saturday night)
Issued at 409 PM CDT Fri Jul 19 2019
Main concern today continues to be the severe weather threat this
afternoon and evening, along with dangerous heat and humidity
peaking this afternoon.
One of the more impressive parameter spaces you'll see in July exists
over much of Minnesota this afternoon, but so far storms have
developed on the northern periphery of this environment and have
been unable to become surface-based and tap into this more-
favorable air. Temperatures in the low 90s along with dewpoints
around 80 exist primarily along and south of I-94 across MN and
WI, with cooler temperatures to the north where cloud cover from
convection this morning has limited the amount of warming so far.
SPC mesoanalysis shows extreme instability across southern and
central Minnesota with MLCAPE of 3000-5000 J/kg, along with
spring-like effective bulk shear values of 40-60 kts thanks to an
anomalously strong summer jetstreak of 130+ kts centered over
Manitoba. These parameters easily support supercells and we're
already seeing a few already today along and north of an
ortonville to Mora line. So far, these supercells have remained
elevated in the more stable environment to the north and have thus
only carried a large hail threat, with several reports of golf-
ball sized or larger hail. Should these storms become surface-
based as they head east across central Minnesota and into
northwest Wisconsin, easterly to southeasterly winds at the
surface are creating favorable hodographs for tornadoes with 0-1
SRH values of 150-250 m2/s2 and 0-1 km bulk shear vectors of 15-20
kts both supportive of strong and long track tornadoes. In
addition to this tornado threat, very large hail and damaging
downburst winds will also be present with any supercells this
afternoon/evening. Further to the south, thunderstorm development
remains uncertain owing to a very strong cap in place at 700 mb.
Our 18Z supplemental sounding showed 700 mb temperatures of 14.1 C
which would normally would easily be warm enough to suppress
convection from forming. However, given the extreme instability at
the surface and a stationary surface boundary across the area, a
conditional (yet small) threat for supercells does exist from
southern portions of central Minnesota into west-central
Wisconsin.
Eventually, these supercells are expected to congeal into a MCS and
likely a widespread damaging wind threat given the amount of
instability in place. The east-west CAPE gradient would suggest
this threat to be greatest primarily from the Mille Lacs area
east/southeast into Wisconsin. However, models are notoriously bad
a resolving cold pool dynamics and there is a possibility that
development this complex could grow upscale in a more southerly
track and impact the twin Cities metro/west-central Wisconsin. A
tornado watch is in effect for much of the area until 10 PM so
everyone should remain weather aware this evening given the
explosive environment in place and uncertainty in how exactly
events will unfold this evening.
The severe weather event is expected to be over by midnight, but
additional storms are expected to redevelop overnight as the cold
front drops through the area. While the severe threat looks low,
the heavy rain threat increases with near-record PW values in
place and slow storm motion vectors suggesting the possibility for
training thunderstorms along the front. Probability matched QPF
guidance suggests the potential for localized areas of 2-4 inches
which could result in a few areas of flash flooding, especially
where soils remain saturated from prior heavy rains.
Finally... dangerous heat and humidity continues this evening with
the Excessive heat warning going until 10 PM. relief comes later
tonight as cooler and drier air moves in behind the cold front.
Tomorrow looks much cooler with widespread cloud cover and
rainfall keeping highs in the upper 70s.
.LONG TERM...(Sunday through Friday)
Issued at 409 PM CDT Fri Jul 19 2019
The upper trough will be shifting east of the region on Sunday, then
there is good agreement that the large scale pattern will favor a
ridge to our west with fairly dry and cooler northwest flow over our
area through the remainder of the forecast period. In terms of
sensible weather, this will bring less humid and much more benign
conditions for Sunday through Friday. Made minimal changes to the
consensus forecast derived from the NBM. Could have some lingering
diurnal shower activity Sunday with cool temperatures still in place
aloft. Otherwise, don't see any chance for widespread/organized
precipitation across the area until we get into return flow/warm
advection on the backside of the surface high toward the very end of
the forecast period. Even though it's at day 7, the guidance is
actually in remarkably good agreement on the passage of a cold front
(with associated precipitation chances) Friday into Friday night.
Temperature-wise, we'll see a cool down into midweek, with
moderating temperatures thereafter.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 158 PM CDT Fri Jul 19 2019
Main concern today continues to be the potential for severe
thunderstorms this evening, primarily across central Minnesota
and northwest Wisconsin. Thunderstorms from this morning/early
afternoon are dissipating over central Minnesota, when and where
we see additional development later this afternoon remains in
question. The most likely area for redevelopment looks to be from
STC east to the WI border, with thunderstorms forming into a line
as they move east into northern Wisconsin. This scenario would
result in thunderstorms only impacting STC, with other terminals
remaining dry. However, given the extreme instability and
boundaries across the region, can not totally rule out
thunderstorm development farther south towards RWF/MSP and into
west-central Wisconsin. Confidence in this scenario too low to
mention in the TAF, but this trends will be monitored and amended
as needed.
More widespread showers and thunderstorms are expected to spread
across the area tomorrow morning, with conditions primarily
expected to remain MVFR.
KMSP... Strong capping exists over MSP and is anticipated to
result in any storms that develop this evening to remain north and
east of the terminal. As mentioned above, there is a highly
conditional threat for storms to develop further to the south, but
the probability of these storms forming and impacting the
terminal appears too low to warrant a mention in the TAF. if this
scenario unfolds, the most likely time frame would be between 5-8
PM. More widespread rainfall is expected to spread into central
and southern Minnesota tomorrow morning, but some uncertainty
exists with how far north the main band of precipitation will set
up.
/OUTLOOK FOR KMSP/
Sun...VFR. Chc TSRA. Wind N 5 kts.
Mon...VFR. Wind N 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 10 PM CDT this evening for WIZ024-
026-028.
Heat Advisory until 8 PM CDT this evening for WIZ014>016-023-025-
027.
MN...Excessive Heat Warning until 10 PM CDT this evening for
MNZ058>070-073>078-082>085-091>093.
Heat Advisory until 8 PM CDT this evening for MNZ049>057.
&&
SHORT TERM...ETA
LONG TERM...
AVIATION...ETAHazardous weather outlook, Jul 19, 2:08 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 208 PM CDT Fri Jul 19 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 208 PM CDT Fri Jul 19 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected this afternoon and evening, with the greatest risk across central and eastern Minnesota into west-central Wisconsin. Large hail, damaging winds and tornadoes are the primary threats, along with heavy rainfall. Heat and humidity continues to build across the area this afternoon with heat indices already around 110 degrees across southern Minnesota. Expect this heat to continue until sunset, when temperatures begin to drop as a cold front moves across the area. An Excessive Heat Warning remains in effect for areas generally south of a Canby to Twin Cities metro to Eau Claire line, with a heat advisory to the north as far as a Sauk Centre to Rush City to Ladysmith Wisconsin line. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional showers and thunderstorms are likely on Saturday. A few strong to severe storms are possible, primarily across southern Minnesota. Locally heavy rainfall is expected with these storms as well, which may lead to flash flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
In the hours before
Local storm report, Jul 19, 4:40 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 PM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL RANDALL 46.09N 94.50W
07/19/2019 M2.25 INCH MORRISON MN PUBLIC
REPORT OFF TWITTER WITH PICTURES. TIME
ESTIMATED FROM RADAR.
&&
BPHLocal storm report, Jul 19, 4:56 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 PM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 5 NW RANDALL 46.14N 94.58W
07/19/2019 E2.75 INCH MORRISON MN PUBLIC
PHOTO SHARED ON TWITTER. TIME ESTIMATED FROM
RADAR.
&&
BPHLocal storm report, Jul 19, 5:24 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 PM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST CUSHING 45.57N 92.65W
07/19/2019 M84 MPH POLK WI TRAINED SPOTTER
ALSO SUSTAINED WIND 73 MPH FOR 5 MINUTES.
&&
CCSLocal storm report, Jul 19, 5:32 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 PM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG LUCK 45.57N 92.48W
07/19/2019 POLK WI AMATEUR RADIO
18 INCH DIAMETER TREE DOWN ABOUT 60 FT TALL.
&&
BPHLocal storm report, Jul 19, 5:33 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 PM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG MILLTOWN 45.53N 92.51W
07/19/2019 POLK WI AMATEUR RADIO
MULTIPLE LARGE TREES DOWN AT THE SPOTTERS
RESIDENCE.
&&
BPHLocal storm report, Jul 19, 5:45 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 PM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 NE RUSH CITY 45.71N 92.92W
07/19/2019 E2.25 INCH CHISAGO MN PUBLIC
REPORT SHARED VIA TWITTER WITH PHOTO.
&&
BPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:31 AM CDT | Excessive Heat Warning | MPX | Eau Claire, Pepin, Pierce | 18 hr |
| Jul 19, 4:33 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 42 min |
| Jul 19, 5:06 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 54 min |
| Jul 19, 5:25 PM CDT | Severe Thunderstorm Warning | MPX | Rusk | 35 min |
| Jul 19, 5:28 PM CDT | Tornado Warning | MPX | Barron, Polk | 47 min |
| Jul 19, 5:58 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Polk, Rusk, Saint Croix | 62 min |
| Jul 19, 6:00 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 45 min |
| Jul 19, 6:47 PM CDT | Special Weather Statement | MPX | Polk | 88 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.